Alert archive / North Carolina / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 28, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 23, 2014, 5:08 PM EDT for Onslow County, North Carolina. It was in force for 37 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2014, 5:08 PM EDT (21:08 UTC)
- Expired
- May 23, 2014, 5:45 PM EDT
- In force
- 37 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
County Onslow County, NC
The radar
The Morehead City radar (KMHX), 57 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 5:18 PM EDT | HAIL 0.75 | 1 W Folkstone, NC | PUBLIC REPORTED DIME SIZE HAIL...TIME BASED ON RADAR. |
| May 23, 5:23 PM EDT | HAIL 0.88 | 1 E Folkstone, NC | NORTH SHORE GOLF COURSE ESTIMATED PENNY TO NICKEL SIZED HAIL. |
| May 23, 5:24 PM EDT | HAIL 0.88 | Folkstone, NC | REPORTS OF NICKEL SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 1:07 PM EDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.1 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1953 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
188
WUUS52 KMHX 232108
SVRMHX
NCC133-232145-
/O.NEW.KMHX.SV.W.0028.140523T2108Z-140523T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
508 PM EDT FRI MAY 23 2014
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN ONSLOW COUNTY IN EASTERN NORTH CAROLINA
* UNTIL 545 PM EDT
* AT 504 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS OVER FOLKSTONE...OR 5 MILES NORTHWEST OF
NORTH TOPSAIL BEACH...MOVING EAST AT 30 MPH. QUARTER SIZED HAIL IS
LIKELY WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
HOLLY RIDGE...DIXON...
NORTH TOPSAIL BEACH...
SEA VIEW PIER...SNEADS FERRY...
ONSLOW BEACH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LARGE HAIL MAY DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.
THIS STORM IS PRODUCING LARGE HAIL CAPABLE OF BREAKING WINDOWS...
DAMAGING ROOFS AND DENTING VEHICLES. STAY INSIDE AWAY FROM WINDOWS
UNTIL THE STORM HAS PASSED.
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE TO SAFE SHELTER NOW. DON'T BE CAUGHT ON THE WATER IN
A THUNDERSTORM!
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 0 0...8 8 9...6 8 8 9.... WHEN YOU CAN DO SO SAFELY
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY
EVENING FOR EASTERN NORTH CAROLINA.
&&
LAT...LON 3446 7754 3448 7758 3465 7765 3472 7761
3466 7737 3465 7736 3463 7736 3465 7734
3461 7720 3452 7733 3449 7743 3444 7752
TIME...MOT...LOC 2107Z 289DEG 26KT 3452 7751
$$
DAG1 follow-up statement
982
WWUS52 KMHX 232132
SVSMHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
532 PM EDT FRI MAY 23 2014
NCC133-232145-
/O.CON.KMHX.SV.W.0028.000000T0000Z-140523T2145Z/
ONSLOW NC-
532 PM EDT FRI MAY 23 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR SOUTH CENTRAL ONSLOW COUNTY...
AT 527 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR SEA VIEW
PIER...OR 7 MILES EAST OF NORTH TOPSAIL BEACH...MOVING EAST AT 30
MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE SNEADS FERRY AND NORTH
TOPSAIL BEACH.
HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.
IF ON OR NEAR A LAKE OR BODY OF WATER GET OUT OF THE WATER AND MOVE
INDOORS OR GET INSIDE A VEHICLE. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM!
WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 0 0...8 8 9...6 8 8 9.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY
EVENING FOR EASTERN NORTH CAROLINA.
LAT...LON 3444 7752 3447 7755 3457 7745 3461 7735
3458 7725 3452 7733 3449 7743
TIME...MOT...LOC 2131Z 289DEG 26KT 3446 7731
$$
DAGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:04 PM EDT, 2 hours 4 minutes earlier.
Area forecast discussion, May 23, 3:04 PM EDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 304 PM EDT FRI MAY 23 2014 .SYNOPSIS... A SECONDARY FRONT WILL MOVE THROUGH EARLY SATURDAY FOLLOWED BY HIGH PRESSURE FROM THE NORTHWEST SATURDAY NIGHT. THE HIGH WILL BUILD OVER THE AREA SUNDAY AND GRADUALLY MOVE OFFSHORE MONDAY AND TUESDAY. A COLD FRONT WILL DROP SOUTH INTO THE REGION WEDNESDAY. && .NEAR TERM /THROUGH TONIGHT/... AS OF 300 PM FRI...SVR TSTM WATCH CONTS UNTIL 9 PM THIS EVE. ISOLD TO SCT STORMS EXPECTED MORE CONCENTRATED ACROSS THE SRN TIER. MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS AS SHTWV MOVES ACROSS THE AREA. THE WEAK FRONT REMAINS STATIONARY JUST TO THE SOUTH THIS EVE. A SECOND AND STRONGER FRONT WILL CROSS THE REGION LATE HOWEVER MOISTURE AND INSTAB IS LIMITED SO DONT EXPECT MUCH PRECIP AFTER MIDNIGHT. CAA KICKS IN LATE THUS EXPECT LOWS FROM THE UPR 50S INLAND TO THE LWR AND MID 60S ON THE COAST. && .SHORT TERM /SATURDAY/... AS OF 300 PM FRI...HIGH PRES BUILDS IN BEHIND THE FRONT WITH DRIER AND MORE STABLE CONDS EXPECTED SAT WITH NORTHERLY WINDS 10-15 MPH. HIGHS WARM TO FROM NEAR 80 INLAND TO THE MID 70S ON THE COAST WITH A NW FLOW ALOFT. && LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... AS OF 120 PM FRI...COMPLEX LOW PRESSURE SYSTEM OVER THE NORTHERN ATLANTIC WITH HIGH PRESSURE OVER THE GULF OF MEXICO AND DEEPENING LOW OVER THE SOUTHWEST. THIS WILL KEEP EASTERN NORTH CAROLINA IS NORTHWESTERLY FLOW ALOFT THROUGH THE EXTENDED PERIOD. MODELS IN GOOD AGREEMENT WITH UPPER LEVEL FEATURES THROUGH THE PERIOD. DECENT AGREEMENT IN SURFACE FEATURES THROUGH MUCH OF THE PERIOD. DIVERGENCE IN MODELS BY MIDWEEK NEXT WEEK. SURFACE HIGH PRESSURE OVER THE AREA ON SUNDAY. RIDGE AXIS WILL SHIFT OFFSHORE EARLY SUNDAY...TURNING LOW LEVEL FLOW TO SOUTHERLY BRINGING WARMER AIR BACK TO EASTERN NORTH CAROLINA. WEAK PIECE OF UPPER LEVEL ENERGY WILL SWING THROUGH THE NORTHWESTERLY FLOW ON MONDAY...HELPING KICK UP A FEW AFTERNOON THUNDERSTORMS. ANOTHER WEAK PIECE OF ENERGY WILL MOVE THROUGH ON TUESDAY...WITH BETTER INSTABILITY AND STRONGER SOUTHERLY FLOW...WILL HAVE BETTER CHANCES OF THUNDERSTORMS. FRONT WILL APPROACH AREA TUESDAY NIGHT. MODELS IS GOOD AGREEMENT ON BRINGING FRONT THROUGH EASTERN NORTH CAROLINA IN THE PREDAWN HOURS ON WEDNESDAY. WAVE WILL FORM ON FRONT WEDNESDAY...KEEPING PRECIP CHANCES GOING THROUGH THE DAY. FRONT TO DROP WELL SOUTH OF THE AREA WEDNESDAY NIGHT AS HIGH PRESSURE BUILDS IN FROM THE NORTH. DRY CONDITIONS EXPECTED FOR THU AND FRI. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... SHORT TERM /TODAY AND TONIGHT/... MAINLY VFR EXPECTED THRU THE PERIOD. SCT TSRA EXPECTED MAINLY SRN TIER LATE THIS AFTN AND EVENING AS STRONGER SHRT WAVE CROSSES TO THE N. OAJ/EWN PROB HAVE BEST CHC OF SEEING A STORM HOWEVER GIVEN UNCERTAINTY JUST A VCTS/CB GIVEN THE EXPECTED LIMITED COVERAGE. CONVECTION SHLD END LATER IN THE EVENING SRN TIER WITH SECOND STRONGER COLD FRONT CROSSING OVERNIGHT. OUTSIDE OF THE CONVECTION ANY CIGS LATER TODAY AND THIS EVENING EXPECTED TO BE IN VFR RANGE. LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... AS OF 125 PM FRI...VFR CONDITIONS EXPECTED THROUGH THE WEEKEND AND INTO THE BEGINNING OF NEXT WEEK WITH HIGH PRESSURE OVER THE AREA. SYSTEM WILL DROP INTO AREA STARTING TUESDAY WITH SOUTHWEST LOW LEVEL FLOW OVER TAF SITES INCREASING. WILL ALSO HAVE SOME SUB VFR CONDITIONS IN THUNDERSTORMS. CHANCE OF THUNDERSTORMS AND ASSOCIATED SUB VFR CIGS/VIS WILL CONTINUE THROUGH WEDNESDAY AS FRONT DROPS SLOWLY THROUGH THE AREA AND WEAK WAVE FORMS ON IT. && .MARINE... SHORT TERM /TONIGHT AND SATURDAY/... AS OF 300 PM FRI...A WEAK STATIONARY FRONT WILL REMAIN TO THE SOUTH THIS EVE WITH LIGHT WINDS 10 KT OR LESS AND SEAS 2 TO 3 FT. A STRONGER COLD FRONT WILL CROSS LATE TONIGHT WITH ANOTHER SURGE OF N WINDS TO 15 TO 20 KT MOST WTRS BY 12Z SAT WITH SEAS BUILDING TO 3-4 FT ACROSS THE NRN AND CNTRL COASTAL WATERS. N WINDS DMNSH TO 10-15 KT DURG THE DAY WITH SEAS SUBSIDING TO 2-3 FT. LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... AS OF 133 PM FRI...HIGH PRESSURE OVER THE AREA SUNDAY WITH NORTH AND NORTHEASTERLY FLOW OVER THE NORTH CAROLINA COASTAL WATERS. WIND DIRECTION WILL BE VARIABLE SUNDAY AFTERNOON AND EVENING AS TWO CENTERS OF THE RIDGE CONSOLIDATE. BY MIDDAY MONDAY...SURFACE FLOW WILL BE SOUTHWEST WITH HIGH PRESSURE ESTABLISHING ITSELF OFFSHORE AND LOW PRESSURE DEEPENS TO THE NORTH AND WEST. SPEEDS AND SEAS WILL INCREASE MONDAY NIGHT AS GRADIENT TIGHTENS AHEAD OF APPROACHING SYSTEM. SPEEDS WILL APPROACH SMALL CRAFT ADVISORY CONDITIONS TUESDAY. MODELS INDICATE FRONT WILL MOVE THROUGH THE COASTAL WATERS WEDNESDAY MORNING WITH SURFACE FLOW BECOMING NORTHERLY BEHIND THE FRONT. SEAS 2-4 FEET SUNDAY AND MONDAY...INCREASING TO 3-5 FEET MONDAY NIGHT. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. MARINE...NONE. && SYNOPSIS...JAC/RF NEAR TERM...JAC SHORT TERM...JAC LONG TERM...CGG AVIATION...BTC MARINE...CGG/JAC
Hazardous weather outlook, May 23, 2:10 PM EDT, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 210 PM EDT FRI MAY 23 2014 NCZ029-044>047-079>081-090>095-098-103-104-241815- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- OUTER BANKS DARE-OUTER BANKS HYDE- 210 PM EDT FRI MAY 23 2014 ...SEVERE THUNDERSTORM WATCH 178 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. THE MAIN THREAT WILL BE DAMAGING WIND GUSTS AND HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 23, 5:04 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
504 PM EDT FRI MAY 23 2014
NCZ098-232115-
ONSLOW-
504 PM EDT FRI MAY 23 2014
...A STRONG THUNDERSTORM WILL MOVE ACROSS ONSLOW COUNTY THROUGH 515
PM EDT...
AT 503 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
HOLLY RIDGE...OR ABOUT OVER NORTH TOPSAIL BEACH...MOVING EAST AT 30
MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE HOLLY RIDGE...DIXON
AND NORTH TOPSAIL BEACH.
HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
BOATERS ON THE OPEN WATER AND THOSE CAMPING OUTDOORS ARE ESPECIALLY
VULNERABLE TO THE DANGERS OF LIGHTNING. BOATERS SHOULD SEEK SAFE
HARBOR. THOSE CAMPING SHOULD TAKE SHELTER IN A NEARBY BUILDING OR
VEHICLE.
&&
LAT...LON 3446 7754 3447 7757 3448 7758 3453 7760
3451 7737 3449 7741 3449 7743 3448 7743
3444 7751 3444 7752
TIME...MOT...LOC 2103Z 292DEG 27KT 3446 7750
DAGThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 8:54 PM EDT | River Flood Warning | MHX | Lenoir | 4 days |
| May 23, 5:04 PM EDT | Special Weather Statement | MHX | Onslow | 11 min |
| May 23, 5:35 PM EDT | Special Marine Warning | MHX | 55 min | |
| May 23, 7:12 PM EDT | Special Weather Statement | MHX | Carteret | 33 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.